Saccharomyces boulardii may reduce risk of antibiotic associated diarrhoea
Scientists from the Medical University of Warsaw have recently completed a meta analysis of 21 randomized controlled trials looking at the impact of taking the probiotic, Saccharomyces boulardii on the risk of contracting antibiotic associated diarrhoea (AAD). This study, which was an update of a 2005 analysis, included 16 new trials, and looked at data from 4,780 study participants. Combined data from all of the studies showed a 9% average reduction in the risk of antibiotic associated diarrhoea in adults (from 17.4%-8.2% likelihood), and a 12% reduction in risk in children (from 20.9%-8.8% likelihood).
What causes AAD?:
Treatment with a course of antibiotics is well known to disrupt our delicate microflora, depleting levels of ‘friendly’ bacteria at the same time as (hopefully) clearing the pathogenic bacteria that are causing infection and illness. With less protective strains of bacteria in the gut it is then much easier for pathogenic strains, such as Clostridium difficile, to take hold and cause symptoms such as diarrhoea.
Researchers carrying out the meta-analysis stated that their review had ‘confirmed our previous findings that S.boulardii administration, concomitantly with antibiotics, compared with placebo or no intervention, reduces the risk of AAD in adults and children treated with antibiotics for any reason’. They added that ‘the optimal dose of S.boulardii has not yet been established, however at least one recent study showed that probiotic efficacy improves in a dose dependent manner.’
S.boulardii is just one of several strains of probiotic that has been clinically researched and proven to reduce antibiotic-associated diarrhoea. Healthcare professionals may be interested to hear that both Lactobacillus acidophilus Rosell-52 and Lactobacillus rhamnosus Rosell-11 (found in ‘For those on antibiotics’) have also been trialled for this use. In a study on 20 children taking antibiotics for upper respiratory tract infection, none of the trial participants developed AAD when taking these two strains of probiotic alongside their antibiotic medication.
To read more about this trial, and other information regarding antibiotics, their side-effects and how probiotics might help, you may be interested to read any of the following posts: